Alert archive / Wisconsin / River Flood Warnings in 2013

River Flood Warning 60, NWS Milwaukee, WI

April 18, 2013Racine County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at Apr 18, 2013, 5:56 AM CDT for Racine County, Wisconsin. It took effect at Apr 19, 2013, 10:00 AM CDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2013, 5:56 AM CDT (10:56 UTC)
In effect from
Apr 19, 2013, 10:00 AM CDT
Expired
Apr 20, 2013, 10:54 AM CDT
In force
25 hr
Issued by
NWS Milwaukee, WI
Flood severity
Moderate

County Racine County, WI

The radar

The Milwaukee radar (KMKX), 66 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Root River at Racine (RACW3).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
7.5 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04087240, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Apr 18, 5:00 AM CDT, 56 minutes earlier.

Area forecast discussion, Apr 18, 5:00 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT THU APR 18 2013

.SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM

BEST ELEVATED INSTABILITY AND HEAVIEST RAINFALL HAS STAYED OVER IL
DURING THE OVERNIGHT AND EXPECT THIS SCENARIO TO CONTINUE AS THE
50-60 KT LLJ LIFTS NEWD FROM IL INTO MI. THE INVERTED TROUGH OVER
ERN IA AND WRN WI WILL SHIFT EAST ACROSS SRN WI THIS AM AND THEN
ANOTHER ROUND OF CYCLOGENESIS OVER NRN IL OR SRN WI AS THE UPPER
TROUGH APPROACHES FROM THE PLAINS. THE LOW WILL DEEPEN THE MOST
AFTER IT LIFTS TO THE NE TOWARD THE NRN GREAT LAKES. A LARGE DRY
SLOT WILL THEN FOLLOW FOR TNT WITH LITTLE ADDITIONAL PCPN. THE UPPER
TROUGH AXIS WILL THEN APPROACH THE WRN CWA BY FRI AM WITH INCREASED
SATURATION AND BETTER CHANCES OF LIGHT SNOW.

ADDITIONAL RAINFALL AMOUNTS FOR TODAY WILL RANGE FROM 0.40 INCHES IN
THE FAR NW CWA TO JUST UNDER AN INCH IN SE WI. OVERALL THE NRN CWA
HAS ESCAPED THE HEAVY RAINS...SO ANY RIVERS THAT HAVE THEIR
HEADWATERS IN THIS AREA WILL NOT FLOOD AS BADLY AS FIRST THOUGHT.
NEW RIVER FORECASTS THAT INCLUDE THE LESSER RAIN TOTALS WILL BE
ISSUED LATER THIS MORNING.

FRIDAY...FORECAST CONFIDENCE MEDIUM TO HIGH.

SURFACE LOW PRESSURE CENTERED OVER CENTRAL UPPER MICHIGAN WILL
GRADUALLY SHIFT INTO EASTERN ONTARIO LATE IN THE DAY. THE SLOW
MOVEMENT IS IN RESPONSE TO THE UPPER LOW CLOSING OFF AND BECOMING
NEGATIVELY TILTED OVER LAKE SUPERIOR...AND THE SURFACE LOW
OCCLUDING. COLD AIR WILL SLOWLY MOVE INTO SOUTHERN WI ON THE BACK
SIDE OF THIS SYSTEM.

THE PRECIP SHIELD WITHIN THE DEFORMATION ZONE WILL BE QUITE
EXPANSIVE. MODELS SHOW STRONG 700-300MB Q-VECTOR CONVERGENCE OVER
MUCH OF WI FRIDAY MORNING...ALONG WITH STEEP LOW LEVEL LAPSE RATES
AND CYCLONIC FLOW ALOFT. FORECAST TEMPERATURE PROFILES SHOW A
SHALLOW LAYER RIGHT AROUND FREEZING AT THE GROUND...BUT BELOW
FREEZING TEMPS JUST ABOVE ON FRIDAY MORNING. THE NAM IS COLDER THAN
THE GFS AND ECMWF. MOISTURE WILL BE SHALLOW...SO IT IS POSSIBLE THAT
WE SEE DRIZZLE INSTEAD OF RAIN OR SNOW FOR SOME OF THE TIME. ONLY A
LIGHT DUSTING OF SNOW AT BEST FOR THE WEST HALF OF THE FORECAST
AREA.

BY MIDDAY FRIDAY...SURFACE TEMPS WILL BE ABOVE FREEZING...AND ANY
MIXED PRECIP WILL TRANSITION BACK TO RAIN. IT WILL BE A CHILLY DAY
WITH HIGHS ONLY IN THE UPPER 30S AND LOWER 40S.

ANOTHER CONCERN FOR FRIDAY WILL BE THE GUSTY WEST WINDS DUE TO THE
TIGHT PRESSURE GRADIENT OVERHEAD. GUSTS UP TO 35 MPH WILL BE LIKELY
WITH EFFICIENT MIXING OF HIGHER WINDS AT AROUND 5000 FEET DOWN TO
THE SURFACE. SUSTAINED WINDS UP TO 25 MPH WITH GUSTS OVER 35 MPH ARE
LIKELY. EXPECTING WINDS TO REMAIN BELOW WIND ADVISORY CRITERIA...BUT
IT WILL BE CLOSE.

PRECIP CHANCES TAPER OFF SIGNIFICANTLY EARLY FRIDAY EVENING WITH
LOSS OF DAYTIME HEATING/INSTABILITY...AS DRY AIR AND HIGH PRESSURE
MOVE INTO THE REGION.

.LONG TERM...

SATURDAY AND SUNDAY...FORECAST CONFIDENCE MEDIUM TO HIGH.

SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING WILL DRIFT OVERHEAD ON
SATURDAY...BRINGING LIGHT WINDS AND SUNSHINE. A LAKE BREEZE IS
EXPECTED BY EARLY SATURDAY AFTERNOON. MAX TEMPS WILL ONLY REACH THE
MID 40S NEAR THE LAKE...BUT UPPER 40S WELL INLAND.

CLOUDS WILL BEGIN TO MOVE IN SAT NIGHT AND OVERSPREAD THE AREA ON
SUNDAY AS LOW PRESSURE APPROACHES FROM THE PLAINS. ISENTROPIC LIFT
AND WEAK WARM AIR ADVECTION WILL BRING LIGHT RAIN CHANCES TO SOUTH
CENTRAL WI ON SUNDAY. BEST CHANCE FOR PRECIP WILL BE INLAND FROM THE
LAKE SINCE THERE WILL BE QUITE A BIT OF DRY AIR ON EASTERLY WINDS
EATING AWAY AT IT.

GFS SHOWS PRECIP CHANCES FOR SOUTHERN WI SUN NIGHT/MON MORNING WHILE
THE ECMWF IS DRY.

MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE MEDIUM.

AN UPPER TROUGH WILL DEVELOP AND BECOME MORE AMPLIFIED DURING THE
FIRST HALF OF THE WEEK OVER THE CENTRAL US. SEVERAL SHORTWAVES WILL
MOVE THROUGH WI AHEAD OF THIS UPPER TROUGH AND BRING MORE ROUNDS OF
RAIN TO THE REGION. THE BEST CHANCE FOR RAIN LOOKS LIKE MONDAY NIGHT
THROUGH TUESDAY MORNING. RAIN MAY TRANSITION TO SNOW BY TUE NIGHT.
IT ONLY LOOKS LIKE MINOR SNOW AMOUNTS AT THIS TIME.

&&

.AVIATION/12Z TAFS/...ROUNDS OF SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TODAY AS LOW PRESSURE MOVES ACROSS THE REGION. IFR
CIGS OR LESS WILL PREVAIL WITH VSBYS MAINLY RANGING FROM 2-5 MILES.
SWLY WINDS AND A DRY SLOT WILL REDUCE THE CHANCES FOR RAIN AND
IMPROVE THE VSBYS. CIGS WILL SLOWLY RISE TO 1.0-2.0 KFT.

&&

.MARINE...A GALE WATCH IS IN EFFECT LATE TONIGHT AND FRIDAY AS
SOUTHWEST TO WEST WINDS INCREASE DUE TO STRONG LOW PRESSURE OVER THE
NORTHERN GREAT LAKES. WEST WINDS UP TO 20 TO 25 KNOTS AND GUSTS TO
35 KNOTS ARE EXPECTED. HIGH WAVES WILL OCCUR TOWARD THE OPEN WATERS
OF LAKE MI.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ046-047-051-052-
     056>060-062>072.

LM...GALE WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
FRIDAY THROUGH WEDNESDAY...MRC
Hazardous weather outlook, Apr 18, 5:25 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
525 AM CDT THU APR 18 2013

WIZ046-047-051-052-056>060-062>072-191030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
525 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING LOW PRESSURE SYSTEM WILL CONTINUE TO BRING SHOWERS
AND ISOLATED THUNDERSTORMS TO THE AREA TODAY. ADDITIONAL RAINFALL
OF ONE HALF TO JUST UNDER ONE INCH IS EXPECTED. THE AREAL FLOOD
WATCH CONTINUES INTO FRIDAY MORNING DUE TO THE RISING RIVERS AND
RURAL FLOODING IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN AREAL FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING. A
NUMBER OF RIVERS AND STREAMS ACROSS SOUTHERN WISCONSIN WILL RISE
ABOVE FLOOD STAGE. FLOODING WILL CONTINUE OVER THE WEEKEND AND
INTO NEXT WEEK FOR MANY RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED OVER THE NEXT SEVEN DAYS.
HEAVY RAINFALL REPORTS OR FLOODING REPORTS ARE APPRECIATED.

LMZ643>646-191030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
525 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY. A GALE
WATCH IS IN EFFECT FOR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WATCH IS IN EFFECT ON FRIDAY DUE TO BRISK AND GUSTY WEST
WINDS THAT WILL DEVELOP IN RESPONSE TO STRONG LOW PRESSURE OVER THE
NORTHERN GREAT LAKES.

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:06 PM CDTSmall Craft AdvisoryMKX8 hr
Apr 17, 9:23 PM CDTRiver Flood WarningMKXJefferson6 days
Apr 17, 9:23 PM CDTRiver Flood WarningMKXLafayette48 hr
Apr 17, 9:23 PM CDTRiver Flood WarningMKXOzaukee24 hr
Apr 17, 9:23 PM CDTRiver Flood WarningMKXGreen7 days
Apr 17, 9:23 PM CDTRiver Flood WarningMKXMilwaukee43 hr
Apr 17, 9:23 PM CDTRiver Flood WarningMKXRacine68 hr
Apr 17, 9:23 PM CDTRiver Flood WarningMKXSheboygan24 hr
Apr 17, 9:23 PM CDTRiver Flood WarningMKXRock44 hr
Apr 17, 9:33 PM CDTRiver Flood WatchMKXRacine18 hr
Apr 18, 4:18 AM CDTGale WatchMKX6 hr
Apr 18, 5:56 AM CDTRiver Flood WarningMKXSauk4 hr
Apr 18, 5:56 AM CDTRiver Flood WarningMKXSauk4 hr
Apr 18, 10:04 AM CDTRiver Flood WarningMKXRacine5 days
Apr 18, 10:21 AM CDTRiver Flood WarningMKXMilwaukee11 hr
Apr 18, 10:23 AM CDTGale WarningMKX33 hr
Apr 18, 10:23 AM CDTSmall Craft AdvisoryMKX16 hr
Apr 18, 4:12 PM CDTMarine Dense Fog AdvisoryMKX5 hr
Apr 18, 5:15 PM CDTRiver Flood WarningMKXRock28 hr

Nearby

River Flood Warnings in Wisconsin, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.